Wisconsin, 2021

Hail and Damaging Winds in Wisconsin, June 17, 2021

June 17, 2021 · NWS MPX · 11 events in 4 counties and zones

Thunderstorms developed during the late afternoon, and early evening across west-central Wisconsin, near Eau Claire. Other storms developed across southern Minnesota, and moved across west-central Wisconsin around Red Wing to Durand.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the late afternoon, and early evening across west-central Wisconsin, near Eau Claire. Other storms developed across southern Minnesota, and moved across west-central Wisconsin around Red Wing to Durand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 3 hours earlier.

Area forecast discussion, Jun 17, 2:19 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday night)
Issued at 317 PM CDT Thu Jun 17 2021

Weak showers with very isolated thunder have been making attempts at
getting some precipitation to the ground, but we have been pretty
strongly capped, and they are encountering drier air as they move
east. A weak cold front is passing through the Twin Cities as I
write, but the main change with the FROPA is a shift in the winds to
the northwest. The front will continue to slowly move to the
southeast through the afternoon and evening. A surge of instability
will move northeastward this afternoon into southern Minnesota as
the front moves into these areas. The front should erode the CIN
along the front late this afternoon and with bulk shear values 40-50
kts and steep lapse rates there could be explosive convective
growth, but the HRRR keeps pushing back the storm initiation and it
looks like the best chance for strong to severe storms will be on
the periphery of our forecast area along I-90 and southern portions
of west central Wisconsin. The SPC day 1 outlook has southeast
Minnesota in an enhanced risk for severe storms with Slights and
Marginals extending north of there, with the marginal risk just
south of the Twin Cities Metro area. The main threats are large hail
and damaging winds, but a tornado can not be ruled out. Any storms
that do develop in our area should move southeast quickly. There
won't be much change in temperature with the this FROPA until later
tomorrow when a stronger front comes through the area. Brisk
northwest winds will gust to 25-30 MPH behind the front before
relaxing overnight. These gusty winds and RH values falling into the
teens and 20s will lead to critical fire weather conditions which
may require a headline. Behind this secondary front, temperatures
tomorrow night will be very comfortable for sleeping with low
temperatures falling into the 50s with the CAA.

.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu Jun 17 2021

Saturday should be a very nice day as the forecast has highs in the
upper 70s to mid 80s, clear skies, and light westerly winds. Low
relative humidities signal that elevated fire weather conditions
will be possible, especially in western MN where RHs of 20-25% are
forecast. Precipitation chances begin late Saturday night as an
amplifying upper-level trough approaches from the west. Showers and
thunderstorms will develop across western MN early Sunday morning
along a warm front. This activity will spread and travel eastward
during Sunday as the open wave system matures. Redevelopment of
showers and thunderstorms is possible Sunday afternoon and evening
in eastern MN/western WI ahead of the approaching cold front.
However, warm sector recovery is highly uncertain at this time due
to the likelihood of convective debris over the region.
Additionally, differences between models exist in how much the
trough amplifies while crossing the Northern Plains: the NAM and GFS
showing a much more amplified, narrower trough while the ECMWF and
GEM's troughs are broader and flatter. Thus, the timing and amount
of synoptic-scale forcing is also rather uncertain with the American
model suite being the most aggresive. Thus, while there is a chance
for some stronger thunderstorms later Sunday, too much uncertainty
remains to dig into the finer details.

A cool down is forecast Monday into Tuesday as northwesterly flow
moves over the Northern Plains proceeding the trough. Have adjusted
both Monday and Tuesday's highs downward as guidance has trended
much cooler than the NBM over the last several runs. Also, the very
warm temperatures as of late means that the NBM is likely biased too
warm for this brief cool spell. NBM's temperatures for early next
week have been slowly decreasing with time but have opted to "cut to
the chase" and not wait for the likely inevitable. Currently have
highs in the low to mid 60s on Monday while Tuesday is in the upper
60s to lower 70s. Also, Monday night's lows could be quite chilly
with our northern counties dropping to near 40.

Otherwise, the workweek next week looks mostly dry as slight ridging
tries to work its way into the central CONUS. Temperatures are
forecast to moderate back into at least the 80s by Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 540 AM CDT Thu Jun 17 2021

Thunderstorm development will be possible this afternoon and evening
at southern/eastern sites as a cold front sags southeast across the
area. Otherwise, VFR conditions will prevail with scattered to broken
mid and high clouds.

KMSP...Thunderstorms will quite possibly develop south and east of
KMSP, but there was still enough concern to warrant a Prob30 group
for this afternoon.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind WNW 15-20G30 kts.
Sat...VFR. Wind NW 5 kts.
Sun...VFR, chc MVFR. -TSRA likely. Wind SE becoming NW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CEO
LONG TERM...CTG
AVIATION...LS
Hazardous weather outlook, Jun 17, 2:39 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Jun 17 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
182045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
339 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms capable of producing severe weather are
possible through early evening from southern Minnesota into
central Wisconsin. The primary threats are damaging wind and large
hail, but a few tornadoes are possible as well, primarily along
and south of the Interstate 90 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Breezy winds and low humidity levels will lead to critical fire
weather conditions on Friday.

Thunderstorms are possible again on Sunday into Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed in Southern Minnesota
this through early evening.

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eau Claire

When
June 17, 5:19 PM CST
Where
Eau Claire County, 0.49 mi E of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.800, -91.420

A large tree fell onto a powerline in Altoona.

Hail, Pepin

When
June 17, 5:20 PM CST
Where
Pepin County, 0.69 mi N of Arkansaw
Measured
1 in hail
Reported by
Social Media
Coordinates
44.640, -92.030

Thunderstorm Wind, Eau Claire

When
June 17, 5:25 PM CST
Where
Eau Claire County, 5.08 mi NW of Fall Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.830, -91.330

Several trees were blown down east of Eau Claire along North Shore Drive.

Thunderstorm Wind, Eau Claire

When
June 17, 5:30 PM CST
Where
Eau Claire County, 1.2 mi SE of Fall Creek
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
44.760, -91.250

A large tree fell onto a powerline near Fall Creek.

Hail, Eau Claire

When
June 17, 5:37 PM CST
Where
Eau Claire County, 4.04 mi SW of Ludington
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.790, -91.180

Hail, Pierce

When
June 17, 6:58 PM CST
Where
Pierce County, 0.98 mi W of Ellsworth
Measured
2 in hail
Reported by
Public
Coordinates
44.730, -92.490

Hail, Dunn

When
June 17, 7:50 PM CST
Where
Dunn County, Caryville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.750, -91.670

Hail, Eau Claire

When
June 17, 8:01 PM CST
Where
Eau Claire County, 2.08 mi WSW of Altoona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.790, -91.470

Hail, Eau Claire

When
June 17, 8:02 PM CST
Where
Eau Claire County, 1.63 mi WSW of Altoona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.790, -91.460

Hail, Eau Claire

When
June 17, 8:04 PM CST
Where
Eau Claire County, 1.47 mi SSE of Altoona
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.780, -91.420

Hail, Eau Claire

When
June 17, 8:05 PM CST
Where
Eau Claire County, 1.47 mi SSW of Altoona
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.780, -91.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955236, 955227, 955239, 955240, 955228, 955229, 955230, 955231, 955232, 955233, 955234.